Posts Tagged ‘starting dose of methadone’

Methadone Overdose Deaths: First Two Weeks

Methadone

 

Methadone is a tricky drug to start, due to the narrow margin between therapeutic dose and fatal dose. Making it more difficult, people vary a great deal in the rate at which they metabolize methadone.  Some people have a methadone half -life as short as 15 hours, while others have half- lives as long as 60hours. The average is 22 hours. So even for people with a high tolerance to other opioids, increasing methadone too quickly can be deadly.

Methadone’s long half-life makes it good for a maintenance medication, since after stabilization, there’s not much fluctuation in the blood levels. However, the long half-life makes it more difficult to adjust the dose. The change I make in a patient’s dose today may not be fully experienced by the patient for five or more days.

The tolerance to the anti-pain effect of methadone builds faster than the tolerance to respiratory suppression, adding to the danger. When methadone is used inappropriately, patients may take more methadone to relieve pain, but by the time the pain is gone, they could easily have taken a methadone overdose.

All of this explains why the first two weeks of methadone maintenance treatment are the most dangerous. According to some studies, death rates for patients starting methadone at opioid treatment programs are actually higher during the first two weeks than when using illicit opioids. (1, 2)

Even so, it’s a risk worth taking, given the proven life-saving benefits of methadone (and buprenorphine) maintenance

Patient overdose during the first two weeks is a serious concern for doctors working at opioid treatment programs. We must do all we can to keep patients safe. It’s a fine line; if we start at too low of a dose or go up too slowly, we risk having our patients drop out of treatment. And if we increase the dose too quickly, it increases the risk of overdose…

The American Society of Addiction Medicine (ASAM) recently updated their methadone induction guidelines. In past years, doctors working at opioid treatment programs (OTPs) tended to start patients at 30-40mg and increase the dose rather quickly. Now, the expert ASAM panel recommends a starting dose of 10-30mg. If that dose isn’t sufficient to suppress withdrawal, a second dose can be given after three hours, so long as the total dose is not greater than 40mg. The expert panel recommends increasing the dose no more quickly than every five days, and no more than five milligrams at a time.

Some patients are more susceptible to overdose, and physicians should consider lower methadone starting doses for these people:

-Age over 60

-Using sedating drugs like benzodiazepines

-Regularly consume alcohol

-Are on prescription medications which can interact with methadone

-Medically fragile patients, for example patients with coronary artery disease, morbid obesity, -chronic obstructive pulmonary disease (COPD), or sleep apnea

-Have risk factors for prolonged QT interval, such as a recent heart attack, personal history of heart rhythm problems, or family history of heart disease

-Patients who have been abstinent from opioids for five or more days (e.g. recent incarceration, recent detoxification or hospitalization). These patients lose some of their tolerance and might be more prone to overdose with any opioid.

 

Interestingly, the degree of withdrawal that the patient has when entering treatment does not correlate with the dose of methadone they will need to get rid of withdrawal symptoms. In other words, one person in terrible withdrawal may need a smaller dose than another person with milder withdrawal. The degree of withdrawal that a patient feels is only partly due to opioid tolerance. Genetic makeup may be the reason why some people have more severe withdrawal than other people.

While I always ask my new patients how much opioid they have been using per day, that alone doesn’t determine methadone starting doses. There’s incomplete cross-tolerance between other opioids and methadone, meaning we can’t use the table of equianalgesic doses.

Last week I found an interesting article describing a large study of Canadian methadone patients, which will contribute even more to what we already know about risk during the first two weeks of methadone. This study showed which patient characteristics are associated with overdose death.

The study was done in Canada from 1994 until 2010, and covered over 43,000 patients enrolled in an opioid treatment program in those years. The study looked at all overdose deaths in this patient population and found 175 deaths deemed to be from opioids. These cases were matched with patients who entered treatment around the same time as the patient who died, creating a nested case-control study.

This study found, as expected, a higher degree of risk in the first few weeks on treatment. In this study, patients in the first two weeks of treatment were 16 times more likely to die in the first two weeks of treatment than any other time in treatment.

Psychotropic drugs were associated with a two-fold risk of overdose death overall, with antipsychotics associated with a 2.3-fold risk and benzodiazepines a 1.6-fold increased risk. Antidepressants were not associated with increased risk of overdose death. Alcohol use disorder diagnosis was also associated with a two-fold increase risk of overdose death.

Even more interesting, heart disease was associated with over five times increased risk of overdose death, and serious lung disorders (sleep apnea, COPD) were associated with a 1.7 times increase in overdose death.

This is a powerful study because it was so large.

This is information I can use. I’ve been stressing about patients whom I thought were at increased risk – those who use alcohol and benzodiazepines, and those with severe lung disease. While these patients are at higher risk, from this study it appears patients on anti-psychotics are at even higher risk. And I need to do a better job of getting patients to see primary care doctors, to screen for heart disease, which gave the highest risk of all.

As time goes on, I think we’ll get more information about which patients are at higher risk. Those patients need a higher degree of interaction with treatment center staff, and better coordination of care with mental health providers and primary care doctors. I know I plan to implement a system at the OTP where I work to make sure I see patients more often if they have the risk factors described.

Obviously any patient death is a terrible thing. Of course it’s worst for the family, but it also affects the treatment team. I feel badly for the families of those 175 patients in the Canadian study who died, but they gave us information that can hopefully help us provide better care for future patients.

 

  1. Caplehorn et al, “Mortality Associated with New South Wales Methadone Programs in 1994: Lives Lost and Saved,” Medical Journal of Australia, 1999 Feb 1;170(3):104-109
  2. Cousins et al, “Risks of drug-related mortality during periods of transition in methadone maintenance treatment: A cohort study,” Journal of Substance Abuse Treatment, October 2011, Vol 41(3); pp252-260.
  3. Leece et al, “Predictors of opioid-related death during methadone therapy,” Journal of Substance Abuse Treatment, Oct 2015,
Advertisements